Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Children coughing, vomiting and choking. Should I give them Cheratussin syrup?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
My 4 month old twins have been coughing so bad that they throw up or choke. This has been going on for two weeks now. When I took them to the doctor yesterday the doctors didnt give them any cough medicine. They told me that their cough could last up to 6 weeks. They gave myself cheratussin and it worked for me overnight. I woke up this morning and I am fine. What would happen if I give my twins some?
Posted Tue, 22 May 2012 in Child Health
Answered by Dr. Hema Yadav 1 hour later
Hello ,
Thanks for posting your query.
Cheratussin AC syrup containingCodeine phosphate & guaiphenesin is a commonly prescribed
Cough suppressant& Expectorant
Its uses are
1.temporarily relieves cough due to minor throat and bronchial irritation as may occur with a cold
2.helps loosen phlegm (mucus) and thin bronchial secretions to make coughs more productive
3.calms the cough control center and relieves coughing
But its effectiveness and safety is not established in children under 2 years of age.
If given in such children it may cause serious sideeffects like drowsiness, lightheadedness, dizziness, sedation, shortness of breath, nausea and vomiting. These effects seem to be more prominent in younger infants and may even result in seizures , respiratory depression and death.
Other adverse reactions include allergic reactions, constipation, abdominal pain, pruritus, rash, and blood disorders like thrombocytopenia, and agranulocytosis.
Hence, please do not use this medication without your doctors prescription for yourself and for others especially children.
Infact many cough cold remedies are not approved for use in infants less than 6mths.
I understand your concern as a worried parent , you may try the following for relief.
1.Prop up the head end of their beds to improve breathing.You may use humidifiers to increase the ambient humidity.
2. You may also instill 2-3 drops of Paediatric Xylometazoline nasal drops in both nostrils for a
couple of nights only.This decreases the post nasal drip which triggers the cough.
3. Get a pediatrician's opinion for other supportive medication and treatment soon especially if they develop, fast breathing, chest indrawing, fever or rash.
Your pediatrician may prescribe a safer alternative anti histaminics or cough suppressants like cetrizine or chlorpheniramine which may pose less harm.

I hope I have answered your query. If you have any further questions I will be available to answer them.
Wishing them a speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor